Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 29, NWS St. Louis, MO

May 3, 2022Calhoun County, Jersey County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 3, 2022, 1:16 AM CDT for Calhoun County, Jersey County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2022, 1:16 AM CDT (06:16 UTC)
Expired
May 3, 2022, 1:47 AM CDT
In force
31 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 26 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WUUS53 KLSX 030616
SVRLSX
ILC013-083-119-MOC183-189-030700-
/O.NEW.KLSX.SV.W.0029.220503T0616Z-220503T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
116 AM CDT Tue May 3 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  Northwestern Madison County in southwestern Illinois...
  Southeastern Jersey County in southwestern Illinois...
  Northeastern St. Charles County in east central Missouri...
  North central St. Louis County in east central Missouri...

* Until 200 AM CDT.

* At 116 AM CDT, a severe thunderstorm was located near St. Charles,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Orchard Farms around 130 AM CDT.
  Florissant and Hazelwood around 135 AM CDT.

Other locations in the path of this severe thunderstorm include
Grafton, Elsah, Portage Des Sioux, West Alton, Alton and Godfrey.

This includes Interstate 70 in Missouri between exits 222 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 9064 3890 9060 3905 9025 3884 9017
TIME...MOT...LOC 0616Z 249DEG 25KT 3885 9057 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
2 follow-up statements
676 
WWUS53 KLSX 030632
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
132 AM CDT Tue May 3 2022

ILC013-030642-
/O.CAN.KLSX.SV.W.0029.000000T0000Z-220503T0700Z/
Calhoun IL-
132 AM CDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3884 9017 3878 9054 3889 9053 3891 9050
      3893 9048 3895 9048 3895 9047 3905 9025
TIME...MOT...LOC 0632Z 249DEG 25KT 3889 9043 

$$

ILC083-119-MOC183-189-030700-
/O.CON.KLSX.SV.W.0029.000000T0000Z-220503T0700Z/
Madison IL-Jersey IL-St. Charles MO-St. Louis MO-
132 AM CDT Tue May 3 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHWESTERN MADISON AND SOUTHEASTERN JERSEY COUNTIES IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTH CENTRAL
ST. LOUIS COUNTIES IN EAST CENTRAL MISSOURI...

At 132 AM CDT, a severe thunderstorm was located over Orchard Farms,
moving east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Florissant around 135 AM CDT.

Other locations in the path of this severe thunderstorm include
Grafton, Elsah, Portage Des Sioux, West Alton, Alton and Godfrey.

This includes Interstate 70 in Missouri near exit 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3884 9017 3878 9054 3889 9053 3891 9050
      3893 9048 3895 9048 3895 9047 3905 9025
TIME...MOT...LOC 0632Z 249DEG 25KT 3889 9043 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRB
502 
WWUS53 KLSX 030647
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
147 AM CDT Tue May 3 2022

ILC083-119-MOC183-189-030657-
/O.CAN.KLSX.SV.W.0029.000000T0000Z-220503T0700Z/
Madison IL-Jersey IL-St. Charles MO-St. Louis MO-
147 AM CDT Tue May 3 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MADISON AND
SOUTHEASTERN JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS...NORTHEASTERN
ST. CHARLES AND NORTH CENTRAL ST. LOUIS COUNTIES IN EAST CENTRAL
MISSOURI IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3884 9017 3878 9054 3889 9053 3891 9050
      3893 9048 3895 9048 3895 9047 3905 9025
TIME...MOT...LOC 0646Z 249DEG 25KT 3893 9030 

$$

MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:41 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 2, 11:41 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1141 PM CDT Mon May 2 2022

.SHORT TERM...  (Through Late Tuesday Afternoon)
Issued at 246 PM CDT Mon May 2 2022

The primary focus for tonight and Tuesday is severe thunderstorm
chances and the possibility of heavy rain across parts of northeast
Missouri this evening.  Latest deterministic guidance is showing a
relative lack of strong instability tonight with less than 500 J/Kg
MUCAPE on the GFS and a bit more on the NAM, but generally less than
1000 J/Kg.  The RAP has somewhat more, with 1000-1500 J/Kg, and with
40+ kts of deep layer shear, its solution would give us the greatest
chance for severe storms.  CAMS do show some relatively strong
convection tonight, primarily west and southwest of our forecast
area, but by the time it gets here it's weakening.  With this in
mind, I think the probability for severe storms tonight is low.  I
wouldn't be shocked if there was some hail or a localized wind gust
in a few storms, but widespread/large hail does not seem very
likely. Turning attention to heavy rain, WPC forecast has over an
inch across parts of northeast Missouri this evening.  GEFS and
ECENS situational awareness plots do highlight that area tonight as
anomalously high on P-wats, IVT, and QPF, however none of these
parameters are maxed out, and our 1 hour FFG guidance values are 1.5
to 2 inches.  Given that the ground seems able to absorb the 1-1.25
inch QPF we're forecasting, will hold off on issuing any hydro
headlines at this time.

As this first system moves east tonight and Tuesday, it will drag a
cold front through the region.  Cooler and drier air will move in
behind the front which will shut the rain off from west to east
through Tuesday morning.  There may be some lingering showers over
southeast Missouri into the afternoon, but most of the area should
be dry by 18Z Tuesday.

Carney

.LONG TERM...  (Tuesday Night through Next Monday)
Issued at 246 PM CDT Mon May 2 2022

The next short wave in line will have crossed the Rocky Mountains by
Wednesday morning, forcing lee-side cyclogenesis over the Oklahoma
Panhandle.  Low level flow will turn back to the south and southwest
across Missouri and Illinois by Wednesday evening.  It should take
most if not all of Wednesday to moisten the atmosphere over our area
enough for precipitation, but overnight Wednesday night into
Thursday morning looks wet.  Deterministic guidance shows a 40-50kt
low level jet with moderate to strong moisture convergence pushing
into eastern Missouri and western Illinois between 06-12Z Thursday,
with plenty of QPF, so the likely to categorical PoPs that the NBM
builds across the region Wednesday night into Thursday look entirely
appropriate.  The 02/12Z GFS and ECMWF are now in much better
agreement with the speed and strength of the low as it drifts across
the Mid Mississippi Valley through the end of the week.  The GFS is
much slower, and is nearly in lockstep with the ECMWF now.  WPC
cluster analysis is also showing much less variability on speed and
strength with this system on the EOF plots...though there is still
some speed difference in the ensemble clusters on day 4 and 5
(Saturday/Sunday).  The primary impact of a faster or slower system
will be rain chances or lack thereof on Saturday, and cooler/warmer
temperatures on Sunday.  Regardless, Sunday should be dry and warmer
and Monday looks downright balmy as another deep trough digs into
the southwest U.S. and south-southwest flow is re-established over
the Mid Mississippi Valley.

Carney

&&

.AVIATION...  (For the 06z TAFs through 06z Tuesday Night)
Issued at 1140 PM CDT Mon May 2 2022

The primary concerns for the 06Z TAF cycle are the continuation of
showers and thunderstorms for a few more hours tonight, along with
the persistence of low ceilings.

Showers and storms will continue to move east over the next several
hours, but will likely exit the St. Louis area prior to 08 or 09Z.
Should thunderstorms directly impact any terminals during this
timeframe, heavy rain, occasional hail, and visibility reductions
will be likely, along with erratic winds. Lighter and more
intermittent showers may continue to impact the region overnight
after storms move east, but are not expected to be impactful.
Precipitation will largely end by daybreak.

However, MVFR to IFR ceilings will likely persist through the
night and into at least mid morning tomorrow. Ceilings will likely
lift slowly through the day, but may not rise above MVFR levels
all day in some areas. Still, we do expect ceilings to break up
somewhat, and we'll likely see a bit of improvement even if the
skies remain broken much of the day.

BRC

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     60  63  50  68 /  90  30   5  10
Quincy          54  58  45  62 / 100  40   0  10
Columbia        52  56  49  66 / 100  10   0  30
Jefferson City  53  57  49  66 / 100  10   0  30
Salem           62  68  49  68 /  90  30   5   5
Farmington      57  66  49  69 /  90  30  10  20

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 2, 2:50 PM CDT, 10 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
250 PM CDT Mon May 2 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-031200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
250 PM CDT Mon May 2 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are possible this evening and overnight tonight. A few
storms could be strong to severe with damaging winds the primary
threat. Some locally heavy rain is also possible across parts of
northeast Missouri this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another round of thunderstorms is possible on Wednesday night into
Thursday.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed tonight..

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 4:16 AM CDTAreal Flood AdvisoryLSXMarion3 hr
May 3, 9:06 AM CDTRiver Flood WarningLSXCalhoun, Greene, Jersey11 days
May 3, 6:29 AM CDTRiver Flood WarningLSXBoone3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.